Alert archive / Florida / Tornado Warnings in 1999

Tornado Warning 6, NWS Key West, FL

September 19, 1999Monroe County, Florida

NWS Key West, FL issued this tornado warning at Sep 19, 1999, 10:09 AM EDT for Monroe County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 1999, 10:09 AM EDT (14:09 UTC)
Expired
Sep 19, 1999, 11:00 AM EDT
In force
51 min
Issued by
NWS Key West, FL
Area
Whole counties

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 2.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1999-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1999-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KEYW 191409 RRA
TOREYW
FLC087-191505-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
1009 AM EDT SUN SEP 19 1999

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* TORNADO WARNING FOR...
  IN SOUTHERN FLORIDA...THE LOWER KEYS IN MONROE COUNTY
  AND ADJACENT COASTAL WATERS

* UNTIL 1100 AM EDT

* AT 1002 AM EDT... DOPPLER RADAR DETECTED A LARGE WATERSPOUT
  VERY NEAR THE NORTH SIDE OF KEY WEST. THIS WATERPOUT HAS
  ALSO BEEN VISUALLY SIGHTED.

* THIS LARGE WATERSPOUT MAY MOVE ERRATICALLY AND COULD AFFECT
  SOME OF THE SMALLER ISLANDS JUST OFF THE NORTH AND WEST
  SIDE OF KEY WEST AND COULD BE CLOSE TO THE NAVY AREAS AS
  WELL. A SPECIAL MARINE WARNING ALSO CO$NTINUES FOR THIS
  SPOUT ACTIVITY TIL 11 AM.

 PEOPLE IN THIS AREA SHOULD WATCH FOR THIS TORNADIC ACTIVITY.
 BOATERS IN THE AREA SHOULD BE READY TO AVOID ANY WATERSPOUTS.






&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this tornado warning went out at Sep 19, 9:45 AM EDT, 24 minutes earlier.

Area forecast discussion, Sep 19, 9:45 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
945 AM EDT SUN SEP 19 1999

CURRENTLY...
E TO W BOUNDARY-LIKE FEATURE STRETCHES FROM SW OF DRY TORTUGAS TO
JUST SOUTH OF KEY WEST TO WELL SE OF UPPER KEYS. CONCENTRATED
SHOWERS AND TSTMS ARE FOCUSED ALONG AND NORTH OF THIS FEATURE WHICH
IS LIFTING TOWARD THE NORTH. A BREAK IN CONVECTIVE COVERAGE LIES TO
THE SOUTH OF THIS FEATURE. HOWEVER...RADAR IS PICKING UP OVER SHOWERS
AND TSTMS ALREADY OVER CUBA TO OUR SOUTH. C-MAN BUOYS ARE RUNNING 15
TO 20 KNOTS...BUT TEND TO SQUALL UPWARDS 20 TO 25 KNOTS WHEN CONVECTION
IS NEAR. KEY WEST 12Z SOUNDING LOGGED WINDS 24 KNOTS AT 1 THSD FT
AND 22 KNOTS AT 2 THSD FT. RADAR AND SATELLITE ARE NOW SHOWING
HIGHEST LEVEL CLOUDS MOVING FROM NW TO SE OVER THE KEYS...THUS SHOWING
HIGH LEVEL OUTFLOW FROM THE TD-RELATED CONVECTION IN THE GULF.

FIRST PERIOD FORECASTS...
SMALL CRAFT EXERCISE CAUTION WILL REMAIN HEADLINED ON 1030 AM
COASTAL WATERS. I CONSIDERED SMALL CRAFT ADVSY...BUT BUOYS SETTLE
DOWN 15 TO 20 KNOTS WHEN AWAY FROM CONVECTION. HIGHER WIND AND SEAS
NEAR SHOWERS AND TSTMS IS ALREADY MENTIONED. NO UPDATE IS PLANNED
CURRENTLY FOR THE PUBLIC ZONE FORECASTS. SCATTERED CONVECTIVE
PATTERN MAY BE AN OKAY DESCRIPTOR SINCE THE TEMPORARY BREAK TO OUR
SOUTH SEEMS TO BE TRYING TO WORK NORTH.

.EYW...NONE

CLB

In the hours before

Special weather statement, Sep 19, 6:00 AM EDT, 4 hours 9 minutes before
AMZ631-652>654-672>675-FLZ076>078-192200-

FLORIDA KEYS HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT SUN SEP 19 1999

   ...SCATTERED THUNDERSTORMS TODAY...

THE COMBINATION OF A DEEP SOUTHEAST TO SOUTH WIND FLOW ALONG WITH A
VERY UNSTABLE ATMOSPHERE WILL CONTINUE SCATTERED THUNDERSTORMS
TODAY. MOST OF THE STORMS WILL MOVE TO THE NORTH AND WILL BE
ACCOMPANIED BY GUSTY WIND...HEAVY RAINS AND DEADLY CLOUD TO SURFACE
LIGHTNING STRIKES.

WITH THE HEAVY DOWNPOURS...MOTORISTS SHOULD ALLOW EXTRA TIME AND
BRAKING DISTANCE AND REMEMBER TO NEVER DRIVE THROUGH WATER OF
UNKNOWN DEPTH.

HOWEVER...NO SEVERE WEATHER IS EXPECTED AND SPOTTER ACTIVATION IS
NOT EXPECTED.

FOR ADDITIONAL INFORMATION ON ANY HAZARDOUS WEATHER IN THE FLORIDA
KEYS...TUNE INTO NOAA WEATHER RADIO OR VISIT THE KEY WEST NATIONAL
WEATHER OFFICE WEBSITE AT WWW.SRH.NOAA.GOV/EYW/

APA
Special weather statement, Sep 19, 6:00 AM EDT, 4 hours 9 minutes before
AMZ631-652>654-672>675-FLZ076>078-192200-

FLORIDA KEYS HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT SUN SEP 19 1999

   ...SCATTERED THUNDERSTORMS TODAY...

THE COMBINATION OF A DEEP SOUTHEAST TO SOUTH WIND FLOW ALONG WITH A
VERY UNSTABLE ATMOSPHERE WILL CONTINUE SCATTERED THUNDERSTORMS
TODAY. MOST OF THE STORMS WILL MOVE TO THE NORTH AND WILL BE
ACCOMPANIED BY GUSTY WIND...HEAVY RAINS AND DEADLY CLOUD TO SURFACE
LIGHTNING STRIKES.

WITH THE HEAVY DOWNPOURS...MOTORISTS SHOULD ALLOW EXTRA TIME AND
BRAKING DISTANCE AND REMEMBER TO NEVER DRIVE THROUGH WATER OF
UNKNOWN DEPTH.

HOWEVER...NO SEVERE WEATHER IS EXPECTED AND SPOTTER ACTIVATION IS
NOT EXPECTED.

FOR ADDITIONAL INFORMATION ON ANY HAZARDOUS WEATHER IN THE FLORIDA
KEYS...TUNE INTO NOAA WEATHER RADIO OR VISIT THE KEY WEST NATIONAL
WEATHER OFFICE WEBSITE AT WWW.SRH.NOAA.GOV/EYW/

APA

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 12:36 PM EDTTornado WarningKEYMonroe69 min

Nearby

Tornado Warnings in Florida, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.